Winter Weather, Western Atlantic
- When
- February 26, 6:00 AM EST to February 27, 2:00 AM EST
- Where
- Western Atlantic forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
A weak low pressure system developed along a stationary front across the southeastern United States during the evening of the 25th. It moved off the South Carolina coast during the day on the 26th and farther offshore that evening.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A weak low pressure system developed along a stationary front across the southeastern United States during the evening of the 25th. It moved off the South Carolina coast during the day on the 26th and farther offshore that evening. Southeastern New Jersey was close enough to this low pressure system to receive a steady light snow from the morning of the 26th until just past midnight on the 27th. Untreated roads became slippery, especially during the evening commute on the 26th. In Ocean County, seven traffic accidents on the Garden State Parkway caused huge delays on the roadway. In Atlantic County, an accident on the JFK Bridge in Longport closed it for hours. In Egg Harbor Township (Atlantic County), a nine vehicle chain reaction accident occurred on the Patcong Creek Bridge and caused four injuries. The Dolores Cooper Bridge in the township saw three separate accidents in a ten minute span. Accumulations included 1.0 inch in Margate (Atlantic County) and 0.8 inches in Estell Manor (Atlantic County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 26, 4:45 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST WED FEB 26 2003
A BAND OF LIGHT SNOW APPEARS TO BE DEVELOPING OVER MARYLAND AND
DELAWARE EARLY THIS MORNING. A SIGN OF THINGS TO COME FOR TODAY.
THE PRECIP WILL GRADUALLY EXPAND INTO MUCH OF THE REST OF OUR
FORECAST AREA AS ADDITIONAL MOISTURE FEEDS UP FROM THE SOUTHWEST.
WE DECIDED TO GO WITH AN ADVISORY FOR OUR DELAWARE AND MARYLAND
COUNTIES FOR TODAY INTO TONIGHT. THE SAME IS TRUE FOR THE FOUR
SOUTHERNMOST COUNTIES IN NEW JERSEY. WE SHOULD SEE ANYWHERE FROM
ONE TO FOUR INCHES IN THE ADVISORY AREA, MAINLY FROM THIS AFTERNOON
INTO THIS EVENING.
EXPECTED AMOUNTS TAPER OFF AS YOU GO FARTHER INTO THE DRY AIR WITH
ONLY SCATTERED FLURRIES ANTICIPATED FOR THE POCONOS AND FOR SUSSEX
COUNTY IN NEW JERSEY.
THIS FIRST SHOT OF PRECIP SHOULD PULL OFF TO OUR EAST TONIGHT
ALLOWING FOR A BREAK BEFORE THE NEXT PRECIP ARRIVES FOR LATE
THURSDAY INTO EARLY FRIDAY. CONDITIONS WILL BE SLIGHTLY WARMER FOR
ROUND TWO AND AS A RESULT WE SHOULD SEE A LITTLE SLEET AND RAIN IN
OUR SOUTHEASTERN ZONES AS WELL. MEASURABLE PRECIP SHOULD SPREAD A
LITTLE FARTHER NORTH WITH THE SECOND SOMEWHAT MORE ROBUST SYSTEM.
IT APPEARS AS THOUGH THE PRECIP WILL MOVE OUT OF OUR FORECAST AREA
ON FRIDAY MORNING AS THE UPPER TROUGH AND SURFACE LOW MOVE OUT TO
SEA. BEYOND THAT TIME IT LOOKS LIKE SIMPLY A FEW VERY WEAK SYSTEMS
WITH LITTLE OR NO PRECIP FOR THE WEEKEND AND INTO THE EARLY PART OF
THE NEW WEEK.
IN THE MARINE FORECAST THE SMALL CRAFT ADVISORY FOR THE OCEAN SOUTH
OF LITTLE EGG INLET WILL REMAIN IN PLACE. THERE WILL BE A HEADLINE
FOR THE OCEAN NORTH OF LITTLE EGG INLET AND FOR LOWER DELAWARE BAY
INDICATING THAT A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THURSDAY.
THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED.
.PHI...WINTER WEATHER ADVISORY TODAY INTO TONIGHT FOR NORTHEASTERN
MARYLAND (MD ZONES 8/12/15/19/20), DELAWARE (DE ZONES 1>4),
AND EXTREME SOUTHERN NEW JERSEY (NJ ZONES 16/21>25).
SMALL CRAFT ADVISORY FROM LITTLE EGG INLET NJ TO FENWICK
ISLAND DE.
IOVINODEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-261230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EST WED FEB 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY INTO TONIGHT FOR THE ENTIRE STATE OF DELAWARE. THE ADVISORY ALSO INCLUDES THE NORTHEASTERN MARYLAND COUNTIES OF CECIL, KENT, QUEEN ANNES, TALBOT AND CAROLINE. THE ADVISORY ALSO INCLUDES THE SOUTHERN NEW JERSEY COUNTIES OF SALEM, CUMBERLAND, ATLANTIC AND CAPE MAY. SNOW AMOUNTS OF ONE TO FOUR INCHES ARE FORECAST FOR THE ADVISORY AREA. LESSER AMOUNTS ARE EXPECTED IN AREAS TO THE NORTH. .DAYS TWO THROUGH SEVEN... ANOTHER SHOT OF PRECIPITATION IS EXPECTED FOR LATE THURSDAY INTO EARLY FRIDAY. IT SHOULD BE MAINLY SNOW IN EASTERN PENNSYLVANIA AND IN NORTHERN AND CENTRAL NEW JERSEY. THERE WILL LIKELY BE MIXED PRECIPITATION IN SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND. THE TRACK OF THE WEATHER SYSTEM REMAINS RATHER UNCERTAIN AT THIS TIME. WELL CONTINUE TO CLOSELY MONITOR THIS DEVELOPING SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IOVINO
NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-067>071- 261700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EST WED FEB 26 2003 ...LIGHT SNOW AND FLURRIES FOR TODAY INTO TONIGHT... A WEAK WEATHER SYSTEM WILL CONTINUE TO SPREAD MOISTURE UP FROM THE SOUTHWEST TODAY. CLOUDY SKIES AND OCCASIONAL LIGHT SNOW AND FLURRIES ARE EXPECTED FOR TODAY INTO TONIGHT WITH THE BEST CHANCES FOR SNOW BEING THIS AFTERNOON INTO THIS EVENING. SNOWFALL TOTALS OF AN INCH OR TWO ARE POSSIBLE FOR THE PHILADELPHIA METROPOLITAN AREA AND FOR CENTRAL NEW JERSEY. LESSER AMOUNTS ARE EXPECTED TO THE NORTH IN BERKS COUNTY, THE LEHIGH VALLEY AND NORTHWESTERN NEW JERSEY. ONLY SCATTERED FLURRIES ARE IN THE FORECAST FOR THE POCONOS MOUNTAIN REGION. THE LIGHT SNOW AND FLURRIES SHOULD END THIS EVENING. HOWEVER, ANOTHER SHOT OF SNOW IS ANTICIPATED FOR LATE THURSDAY INTO EARLY FRIDAY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THIS DEVELOPING WEATHER SITUATION. YOU CAN ACCESS THE LATEST NATIONAL WEATHER SERVICE INFORMATION ON THE INTERNET AT THE FOLLOWING ADDRESS, WWW.ERH.NOAA.GOV/ER/PHI (ALL IN LOWER CASE). IOVINO
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346163, 5346164, 5346165, 5347702, 5347703, 5347704, 5347705.